Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 356, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2018, 3:01 PM MDT for Yuma County, Colorado. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 3:01 PM MDT (21:01 UTC)
- Expired
- Aug 3, 2018, 3:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:20 PM MDT | HAIL 1.5 | 2 Nne Idalia, CO | TIME ESTIMATED FROM RADAR. REPORT OF QUARTERS TO A FEW PING PONG BALL SIZE HAIL. |
| Aug 3, 3:30 PM MDT | HAIL 0.75 | 6 Ne Idalia, CO | THE DURATION OF THE HAIL EVENT WAS 8 MINUTES. |
| Aug 3, 3:30 PM MDT | HAIL 0.75 | 6 Ne Idalia, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WUUS53 KGLD 032101
SVRGLD
COC125-032145-
/O.NEW.KGLD.SV.W.0356.180803T2101Z-180803T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
301 PM MDT FRI AUG 3 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Yuma County in northeastern Colorado...
* Until 345 PM MDT.
* At 301 PM MDT, a severe thunderstorm was located 12 miles northwest
of Bonny Reservoir, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Idalia and Beecher Island.
This includes Highway 385 between mile markers 212 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10205 3966 10205 3962 10229 3963 10238
3965 10244 3973 10248 3978 10247 3983 10243
TIME...MOT...LOC 2101Z 252DEG 10KT 3971 10237
HAIL...1.00IN
WIND...60MPH
$$
Vincent4 follow-up statements
300
WWUS53 KGLD 032111
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
311 PM MDT FRI AUG 3 2018
COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
311 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...
At 311 PM MDT, a severe thunderstorm was located 11 miles northwest
of Bonny Reservoir, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Idalia and Beecher Island.
This includes Highway 385 between mile markers 212 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10205 3966 10205 3962 10229 3963 10238
3965 10244 3973 10248 3978 10247 3983 10243
TIME...MOT...LOC 2111Z 238DEG 12KT 3975 10230
HAIL...1.00IN
WIND...60MPH
$$
Vincent088
WWUS53 KGLD 032119
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
319 PM MDT FRI AUG 3 2018
COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
319 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...
At 319 PM MDT, a severe thunderstorm was located 10 miles northwest
of Bonny Reservoir, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Idalia and Beecher Island.
This includes Highway 385 between mile markers 212 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10205 3966 10205 3962 10229 3964 10237
3967 10242 3973 10246 3978 10247 3983 10243
TIME...MOT...LOC 2119Z 253DEG 14KT 3975 10226
HAIL...1.00IN
WIND...60MPH
$$
Vincent035
WWUS53 KGLD 032128
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
328 PM MDT FRI AUG 3 2018
COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
328 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...
At 327 PM MDT, a severe thunderstorm was located 10 miles north of
Bonny Reservoir, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Idalia and Beecher Island.
This includes Highway 385 between mile markers 212 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 10205 3966 10205 3963 10225 3964 10232
3967 10236 3972 10240 3976 10243 3981 10242
3985 10238
TIME...MOT...LOC 2127Z 253DEG 15KT 3975 10223
HAIL...1.00IN
WIND...60MPH
$$
Vincent272
WWUS53 KGLD 032136
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
336 PM MDT FRI AUG 3 2018
COC125-032145-
/O.CON.KGLD.SV.W.0356.000000T0000Z-180803T2145Z/
Yuma CO-
336 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...
At 336 PM MDT, a severe thunderstorm was located 10 miles north of
Bonny Reservoir, moving east at 15 mph.
HAZARD...60 mph wind gusts and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Idalia and Beecher Island.
This includes Highway 385 between mile markers 213 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 10205 3966 10205 3963 10222 3964 10224
3965 10227 3970 10230 3984 10232 3993 10220
TIME...MOT...LOC 2136Z 253DEG 11KT 3976 10219
HAIL...<.75IN
WIND...60MPH
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:15 PM MDT, 46 minutes earlier.
Area forecast discussion, Aug 3, 2:15 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Goodland KS 215 PM MDT Fri Aug 3 2018 .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Aug 3 2018 Main concern is thunderstorms bringing heavy rainfall and severe weather to the area. Surface trough is over the central portion of our Colorado counties at this time. Satellite showing a strong shortwave trough moving into central/eastern Colorado at this time. Also models indicating that a right rear quadrant of jet will move across at the same. Favorable lapse rates are also in place. Precipitable water values are 1.5 to 2.0. A persistent area of showery precipitation has been ongoing over northeast Colorado with additional convection coming off the front. Models in good agreement in bringing a swatch of moderate to heavy rainfall across the area into this evening with lingering precipitation after midnight. So felt confident in putting high pops across the area. Based on the lapse rates and high Dcape, believe the main severe threat will be damaging winds. Severe hail will also be possible with decent shear in place due to good directional turning with height. So we could get large hail or a lot of small hail considering the profile. Temperatures look similar to what we have been experiencing. High temperatures on Saturday may be a tad warmer than what I have in there. However, am a little concerned at lingering cloud cover. .LONG TERM...(Saturday night through Friday) Issued at 120 PM MDT Fri Aug 3 2018 This weekend a longwave upper-level trough will progress eastward over southern Canada while upper-level ridging persists over the southern United States. These features will work together to produce relatively strong upper-level flow over the Central High Plains through Tuesday. With generally strong west-northwest upper-level flow, many shortwave troughs are possible to develop and lead to potential showers and thunderstorms in the Tri-State region this weekend and early next week. Persistent northwest flow aloft as the longwave trough digs into the Midwest and New England will keep showers and thunderstorms a possibility through at least Wednesday, with the timing being typical afternoon/evening convection. With weak synoptic forcing, the timing and location of these storms will be driven mostly by local remnant boundaries, prior thunderstorms' outflow boundaries, and differential heating, all things which are difficult to predict this far in advance. Late afternoon to evening PoPs will generally be about 20-40% across the Tri-State Region for Monday through Wednesday. By Thursday of next week, the strengthening ridging over the southwest United States will grow northward and create more northerly upper-level flow over the Central High Plains. This flow pattern should be less conducive to the production of showers and thunderstorms Thursday and Friday. Friday in particular looks like it should remain dry across the Central High Plains. Temperatures will be in the low to mid 90s for highs and mid 60s for lows until Monday when a weak cold front associated with a passing shortwave trough will bring highs down into the upper 80s and lows in the low 60s for much of the area for the rest of the forecast period. This passing cold front could provide some extra surface-based forcing for ascent Sunday evening and into the overnight hours as it progresses from west to east. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1140 AM MDT Fri Aug 3 2018 For Kgld, southerly winds near 17 with gusts to around 26 knots is expected through late this afternoon. Beginning roughly around 23z, thunderstorms are expected to be or affecting the site through late evening. These storms could cause mvfr conditions and variable wind gusts to 45 knot. From late evening through the remainder of the period conditions will be vfr with west to southwest winds near 7 knots. For Kmck, south winds near 16 knots with gust to around 24 knots are expected through late afternoon. From late this afternoon through the evening hours a cluster of thunderstorms is expect to affect the site mvfr conditions and variable wind gusts expected. After that vfr conditions and southwest winds near 9 knots are expected through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...PATTON AVIATION...BULLER
Hazardous weather outlook, Aug 3, 10:30 AM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Fri Aug 3 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1030 AM MDT Fri Aug 3 2018 /1130 AM CDT Fri Aug 3 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal Risk for strong to severe storms this afternoon and evening across much of the Tri State region. Threats include large hail and damaging winds...as well as localized heavy rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Strong to severe storms are also possible on Saturday afternoon and evening for areas along and north of Highway 36. There is also a threat for strong to severe storms over northwest portions of the tri state region on Sunday afternoon and evening. There is a Marginal threat of localized heavy rainfall leading to flash flooding as well as large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT(3 PM CDT).
In the hours before
Special weather statement, Aug 3, 2:51 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT FRI AUG 3 2018
COZ090-032115-
Yuma County CO-
251 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 12 miles northwest of Bonny Reservoir, moving east at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Idalia.
This includes Highway 385 between mile markers 212 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 10240 3962 10246 3971 10250 3975 10248
3979 10244 3987 10220 3964 10211 3961 10234
TIME...MOT...LOC 2051Z 253DEG 12KT 3970 10238
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:51 PM MDT | Special Weather Statement | GLD | Yuma | 24 min |
| Aug 3, 3:45 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 60 min |
| Aug 3, 5:03 PM MDT | Special Weather Statement | GLD | Yuma | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.